How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • Go back-and-forth until satisfied
    Rate the answer you receive.
Ask Dr. P. Jyoti Your Own Question
Dr. P. Jyoti
Dr. P. Jyoti, Consultant MD
Category: Medical
Satisfied Customers: 11025
Experience:  17 yrs experience in treating OPD & Emergency patients.
11269312
Type Your Medical Question Here...
Dr. P. Jyoti is online now

I’m needing to talk someone about Amitriptyline I’ve

This answer was rated:

I’m needing to talk someone about Amitriptyline I’ve suddenly stopped sleeping. I have cold and Hot sweats. Nausea and going to the loo etc. I think they’ve stopped working
JA: How long have you been using Amitriptyline? Has it helped at all?
Customer: Been on for five months. Did help at the beginning but was too sleepy so tried cutting it in half (10mg to 5) only did this for five days as was too fast. So went back on 10 again and I was fine. Until a week ago and I’ve just stopped sleeping and having those other side effects
JA: The Doctor will be able to answer that. Have you seen a doctor about the nausea?
Customer: No
JA: Thank you so much for your time. Finally, is there anything else in your medical history you think the Doctor should know?
Customer: I just want a doctor to help me as my own has said it’s up to u. Meaning me.
Customer: replied 6 days ago.
I’m on Amitriptyline for back pain but going on it it’s also given me anxiety

Hello, my name is***** thank you for your question. I am a qualified MD with 18 years’ experience and I am happy to work with you on this. ​
I’m sorry to hear about your problem. I know how worrisome this situation can be for you.

Please provide some more information so that I can provide you with a better informed answer.

What is your age and gender?

Any changes in your personal life recently which could be causing more stress?

When did you try to reduce the dose from 10 to 5 and when did you get back on 10 again?

Please provide this info and I will help you further with my answer.

You may get a message asking for a phone call which is generated automatically by the website, if you accept this I can help you over phone also.

Customer: replied 6 days ago.
Hello I’m a 48 yr old female I tried to reduce to 5mg at the end of August I was only on that for five days. Then the doctor said it was too fast and to go back to 10mg which I did. Was fine for three weeks then all of a sudden I stopped sleeping. I know insomnia is a withdrawal symptom but I’ve not withdrawing at the mo.
Nothing in the family has changed to stress me out other than my daughter starting high school
Customer: replied 6 days ago.
Can we just message at the mo as I’m at the end of my tether on what to do as I feel so weak. The doctor also gave me sleeping tablets I still wake up on one. He said I can take x2 but I’ve not tried that yet.
Customer: replied 6 days ago.
I’ve also had blood tests and they’ve come back clear.

Please dont worry about the call request, it is generated automatically by the website, not by me. I will help you through text.

I have your reply. Please hold on while I type out your answer. This can take a few minutes.

I can appreciate how worrisome this situation is for you.

Since you have not had any other issue, this is most likely a consequence of the break in the dosage, even though it has been three weeks.

Your doctor has not given you any other treatment for this.

Hence I will advise you some alternative treatment which you can follow for this.

For good sleep, a good sleep hygeine is essential.

Some of the steps to take are:
Go to bed at the same time every day
Ensure your room is well darkened
Do not take tea or coffee two hours before going to bed
Have a glass of warm milk – it helps in sleep.In bed, choose a heavy book - a history book, biography, the bible - read a few chapters which will make you sleepy.

I would suggest, in addition to these steps , some natural foods and supplements that you can try are:

L-tryptophan: Seafood, chicken, milk, cheese, yogurt, beans and cashews. snacksof cheese before bed work well. You can also use supplements 1000 mgdaily.

Lecithin : available in egg yolk and soy products. You can also get supplements - 2-4 tsf daily.

Chamomile:

Chamomile tea is a very good sleep inducer. You should take a cup of chamomile tea every night before going to sleep. It is also a very good agent for anxiety - take two-three cups during the day whenever you have anxiety.

Hops

Hops can also be used as a cereal in the morning, it helps greatly in calming you down.

All these steps will help you to get good sleep.

You should try them out, I am sure they will help you greatly.

Hopefully this will solve your problem. I do hope I was able to help you in resolving this issue. If you need more help, please let me know so l can continue to assist you.
Thank you and I wish you the best of health - stay safe!
Dr. P. Jyoti

Customer: replied 6 days ago.
Ive tried most of the sleep hygiene. It’s the Amitriptyline I need help on. Shall I up my dose or taper off it to help with sleep. Insomnia is a withdrawal symptom apparently.

You have to up the dose.

Tapering now will cause more sleeplessness.

You can up the dose for a certain period.

You should then plan on coming off it by tapering slowly so that you do not have side effects.

I do hope I have been able to clarify the situation for you and help you in knowing what to do next.

Customer: replied 6 days ago.
Has it stopped working then as been back on 10mg for about 5 weeks

No, not that it has stopped working but the back and forth would have disturbed the blood levels of the drug somewhat and this instability could have caused your problem.

A slightly higher dose will bring back the stability.

You can then withdraw from it but more slowly this time.

Customer: replied 6 days ago.
Shall I go up to 20mg or will 15mg help?

15 mg will be sufficient, there is no need for 20 mg.

Customer: replied 6 days ago.
Last question- Ok when tapering what would you recommend my doctor said do alternate 10mg and 5mg for two weeks then 5mg and 2.5mg for two weeks alternate then use liquid Amitriptyline to get off the last bit. How would you recommend?

What your doctor has recommended is an ideal method.

It should work very well.

There is another method in which you cut down by 25% every 10 days, for which you would need a pill cutter. That is, cut down to 7.5mg for 10 days, then 5 mg for another 10 days, then 2.5 mg and then stop.

But you can stick with your doctor's recommendation, this should work very well for you.

Customer: replied 6 days ago.
Thank you I’m going to take 15mg tonight.

Glad to help. Have a great day!

Customer: replied 5 days ago.
Thank you.

Glad to help.

Dr. P. Jyoti and 2 other Medical Specialists are ready to help you